On the Elliptic-Hyperbolic Transition in Whitham Modulation Theory

Thomas J. Bridges, Daniel J. Ratliff

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)
1 Downloads (Pure)


The dispersionless Whitham modulation equations in one space dimension and time are generically hyperbolic or elliptic and break down at the transition, which is a curve in the frequency-wavenumber plane. In this paper, the modulation theory is reformulated with a slow phase and different scalings resulting in a phase modulation equation near the singular curves which is a geometric form of the two-way Boussinesq equation. This equation is universal in the same sense as Whitham theory. Moreover, it is dispersive, and it has a wide range of interesting multiperiodic, quasi-periodic, and multipulse localized solutions. This theory shows that the elliptic-hyperbolic transition is a rich source of complex behavior in nonlinear wave fields. There are several examples of these transition curves in the literature to which the theory applies. For illustration the theory is applied to the complex nonlinear Klein--Gordon equation which has two singular curves in the manifold of periodic traveling waves.
Original languageEnglish
Pages (from-to)1989-2011
Number of pages23
JournalSIAM Journal on Applied Mathematics
Issue number6
Publication statusPublished - 16 Nov 2017
Externally publishedYes


Dive into the research topics of 'On the Elliptic-Hyperbolic Transition in Whitham Modulation Theory'. Together they form a unique fingerprint.

Cite this